Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 75, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Dec 6, 2004, 6:55 PM CST for Franklin County, Lincoln County, Moore County, Tennessee; 6 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2004, 6:55 PM CST (00:55 UTC)
- Expired
- Dec 7, 2004, 1:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 070056
FFWHUN
ALC033-059-077-079-083-089-TNC051-103-127-070700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 PM CST MON DEC 6 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN NORTHWEST ALABAMA
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
MADISON COUNTY IN NORTH CENTRAL ALABAMA
COLBERT COUNTY IN NORTHWEST ALABAMA
LAWRENCE COUNTY IN NORTHWEST ALABAMA
FRANKLIN COUNTY IN SOUTHERN MIDDLE TENNESSEE
MOORE COUNTY IN SOUTHERN MIDDLE TENNESSEE
LINCOLN COUNTY IN SOUTHERN MIDDLE TENNESSEE
* UNTIL 100 AM CST
* AT 655 PM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
WAS OCCURRING ACROSS PORTIONS OF THE TENNESSEE VALLEY. WIDESPREAD
RAINFALL AMOUNTS OF TWO TO THREE INCHES HAVE OCCURRED SINCE
MIDNIGHT. ADDITIONAL RAINFALL OF UP TO AN INCH CAN BE EXPECTED
THROUGH MIDNIGHT.
NUMEROUS ROADS ACROSS THESE AREAS HAVE BEEN REPORTED UNDER WATER...
WITH SEVERAL ROAD CLOSURES NOTED. ERODING SOILS AND LANDSLIDES
HAVE OCCURRED ACROSS NORTHWEST ALABAMA. AREA CREEKS...STREAMS AND
RIVERS ARE AT OR ABOVE BANKFULL...AND ADDITIONAL RAINFALL WILL
RESULT IN WIDESPREAD FLOODING PROBLEMS TONIGHT. STORM DRAINS ARE
ALSO FILLING RAPIDLY. HEAVY RAIN FALLING ON COMPLETELY SATURATED
GROUND WILL AGGRAVATE FLOODING...ESPECIALLY IN LOW-LYING AREAS.
* SOME LOCATIONS AFFECTED INCLUDE...
ATHENS...FLORENCE...HARVEST...HUNTSVILLE...LEXINGTON...
MERIDIANVILLE...MOULTON...MUSCLE SHOALS...PHIL CAMPBELL...
RUSSELLVILLE...SHEFFIELD...TOWN CREEK...TUSCUMBIA...FAYETTEVILLE...
HUNTLAND...LYNCHBURG AND WINCHESTER.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. IF DRIVING...TURN AROUND DONT DROWN
LAT...LON 3533 8604 3502 8590 3500 8631 3462 8635
3460 8658 3459 8679 3470 8711 3432 8714
3436 8814 3499 8809 3498 8681 3532 8670
$$
PB1 follow-up statement
000
WGUS74 KHUN 070424
FFSHUN
ALC033-059-077-079-083-089-TNC051-103-127-070700-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 PM CST MON DEC 6 2004
...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN...LAUDERDALE...
LIMESTONE...MADISON...COLBERT...AND LAWRENCE COUNTIES OF NORTHERN
ALABAMA...ALONG WITH FRANKLIN...MOORE AND LINCOLN COUNTIES OF
SOUTHERN MIDDLE TENNESSEE UNTIL 1 AM CST...
AT 1025 PM CST...WEATHER SERVICE RADAR INDICATED HEAVY RAIN WAS
OCCURRING OVER MUCH OF NORTHERN ALABAMA...AND OVER PORTIONS OF
SOUTHERN MIDDLE TENNESSEE. RAINFALL AMOUNTS OF UP TO 1/2 OF AN
INCH PER HOUR WAS FALLING OVER ALREADY SATURATED GROUNDS. THIS
INITIAL AREA OF RAIN SHOULD GRADUALLY END FROM WEST TO EAST AROUND
MIDNIGHT...AS MOST OF THE RAINS MOVE NORTH AND EAST OF THE AREA.
RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...ALONG WITH HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS
AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
SOME LOCATIONS AFFECTED INCLUDE...
ATHENS...FLORENCE...HUNTSVILLE...MOULTON...MUSCLE SHOALS...
COURTLAND...SHEFFIELD...TOWN CREEK...PHIL CAMPBELL...BELGREEN...
FAYETTEVILLE...LYNCHBURG....WINCHESTER AND SURROUNDING AREAS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS POISED BY FLOODING. MOST FLOODING DEATHS ARE VEHICLE
RELATED. NEVER ATTEMPT TO DRIVE OR WALK ACROSS AREAS THAT ARE
COVERED BY FLOOD WATERS. ABANDON VEHICLES THAT STALL OR BEGIN TO
FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE FLOOD.
REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.
LAT...LON 3501 8808 3499 8684 3527 8678 3535 8650
3532 8643 3541 8628 3534 8625 3535 8602
3526 8590 3500 8588 3499 8632 3494 8625
3488 8635 3460 8633 3450 8645 3460 8659
3457 8685 3468 8710 3431 8712 3435 8813
$$
RSBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:06 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Dec 6, 2:06 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 200 PM CST MON DEC 6 2004 .DISCUSSION... EARLY AFTERNOON SFC ANALYSIS SHOWING WARM FRONT APPEARS TO BE HUNG UP AND STRETCHES FROM CENTRAL AR THROUGH NRN MS INTO WEST CENTRAL AL. OVERRUNNING RAINS CONTINUE ACROSS THE ENTIRE FA WITH RAINFALL TOTALS SINCE LAST NIGHT STARTING TO ADD UP TO THE TUNE OF 2 TO 4 INCHES WITH ISOLATED HIGHER AMOUNTS ACROSS NORTHERN AND WESTERN SECTIONS OF THE AREA. BASED ON CURRENT RADAR TRENDS WIDESPREAD RAIN NOW APPEARS AS IF IT WILL LINGER INTO THE EVENING HOURS. THE HEAVIEST RAIN WILL CONTINUE TO REMAIN OVER THE NORTHERN HALF OF THE AREA. WV IMAGERY SHOWING UPPER LOW CONTINUING TO MAKE STEADY PROGRESS ACROSS TX. STILL WATCHING THE ARKLAMISS REGION FOR STRONGER THUNDERSTORMS...BUT EXPANSIVE CLOUDS AND QUITE A BIT OF STRATIFORM PRECIP HAVE KEPT THINGS IN CHECK FOR NOW. AS UPPER LOW CATCHES UP WITH THIS AREA STILL EXPECT SOME STRONGER STORMS TO DEVELOP IN THIS AREA THIS EVENING WHICH WILL MERGE INTO A LINE AND MOVE INTO THE FA LATE TONIGHT. GIVEN STRENGTH OF WINDS FIELDS ANY STORM IN THE LINE WILL HAVE THE POTENTIAL TO ROTATE AND PRODUCE GUSTY WINDS. AS LOW LEVEL JET INCREASES EXPECT SOME OF THAT ENERGY TO MIX DOWN EVEN WITHOUT PRECIP SO GUSTY WINDS UP TO 30 MPH OR SO WILL BE POSSIBLE...ESPECIALLY ON THE RIDGE TOPS. EVENING SHIFT MAY HAVE TO ISSUE WIND ADVISORY. BIGGEST CONCERN WILL CONTINUE TO BE FLOODING THREAT WITH ANOTHER ONE TO 2 INCHES OF RAIN EXPECTED LATE TONIGHT AND EARLY TUESDAY. IN ADDITION TO PONDING AND FLASH FLOODING...MANY AREA RIVERS WILL APPROACH OR EXCEED FLOOD STAGE IN THE COMING DAYS. WILL KEEP FLOOD WATCH GOING FOR THE ENTIRE AREA THROUGH NOON TOMORROW FOR SIMPLICITY SAKE. CONVERGENCE ALONG FRONT AND PRE FRONTAL TROF WILL BE WEAKENING WITH TIME AND MAIN PRECIP AREA SHOULD BE EAST OF THE AREA BY MID TO LATE MORNING TOMORROW. DRY...BUT MILD CONDITIONS EXPECTED ON WEDNESDAY BEFORE NEXT QUICK MOVING UPPER TROF APPROACHES THE AREA. WAVE WILL DEVELOP IN THE VICINITY OF THE GULF WITH ANOTHER OVERRUNNING EVENT IN STORE...BUT SHOULD BE OF SHORTER DURATION. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 62 69 41 65 / 100 80 10 0 SHOALS 64 69 40 64 / 100 60 10 0 CULLMAN 63 70 43 66 / 100 80 10 0 FAYETTEVILLE 61 69 41 63 / 100 80 10 0 FT PAYNE 61 69 43 64 / 100 80 10 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH THROUGH NOON TUESDAY. TN...FLOOD WATCH THROUGH NOON TUESDAY. && 09
Hazardous weather outlook, Dec 6, 6:40 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 640 PM CST MON DEC 6 2004 ALZ001>010-016-TNZ076-096-097-070330- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 640 PM CST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... PERIODS OF RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT AS A WARM FRONT REMAINS OVER THE TENNESSEE VALLEY. ANOTHER AREA OF STORMS WILL DEVELOP OVER THE ARKLAMISS REGION TONIGHT...AND BEGIN TO AFFECT NORTHWEST ALABAMA AFTER MIDNIGHT. A LINE OF STRONG TO SEVERE STORMS WILL AFFECT AREAS MAINLY ALONG AND WEST OF I 65 FROM 3 TO 6 AM...AND THEN MOVE EASTWARD. IT STILL APPEARS THAT INSTABILITY WILL BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER OUTBREAK. HOWEVER...GIVEN THE STRONG WIND FIELDS THAT WILL BE IN PLACE...ANY THUNDERSTORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS OF 40 TO 60 MPH...AND PERHAPS AN ISOLATED TORNADO. BESIDES DAMAGING WINDS...THE MAIN HAZARD WILL BE LOCALLY HEAVY RAINFALL...WHERE 1 TO 3 INCHES OF RAIN IS EXPECTED THROUGH NOON ON TUESDAY. WITH THE GROUND COMPLETELY SATURATED FROM RECENT RAINS... FLOODING IS LIKELY ACROSS MOST AREAS AND ALONG CREEKS...STREAMS AND SOME RIVERS. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... THE LINE OF STORMS WILL CONTINUE MOVING ACROSS THE TENNESSEE VALLEY TUESDAY MORNING. AREAS ALONG AND EAST OF I 65 WILL MAINLY BE AFFECTED FROM 6 AM TO NOON. A COLD FRONT WILL MOVE THROUGH ON TUESDAY...AND PUSH THE LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE VALLEY BY MIDDAY. DRIER WEATHER WILL RETURN BY TUESDAY AFTERNOON. ANOTHER ROUND OF RAINFALL WILL BE POSSIBLE BY LATE IN THE WEEK AS ANOTHER STORM SYSTEM APPROACHES THE AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THROUGH TUESDAY MORNING. PB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 12:59 AM CST | Flash Flood Warning | HUN | Franklin, Lincoln, Moore | 6 hr |
| Dec 7, 3:18 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 27 min |
| Dec 7, 3:45 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
| Dec 7, 3:54 AM CST | Severe Thunderstorm Warning | HUN | Colbert | 21 min |
| Dec 7, 5:15 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 45 min |
| Dec 7, 5:32 AM CST | Flash Flood Warning | HUN | Morgan | 3 hr |
| Dec 7, 5:42 AM CST | Flash Flood Warning | HUN | Jackson | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.